Nebraska, 2022

Damaging Wind in Nebraska, May 28, 2022

May 28, 2022 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed just east of the Nebraska Panhandle during the late afternoon hours of May 28th. As these storms tracked east, they increased in intensity and coverage as they entered the Nebraska Sandhills and portions of southwestern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed just east of the Nebraska Panhandle during the late afternoon hours of May 28th. As these storms tracked east, they increased in intensity and coverage as they entered the Nebraska Sandhills and portions of southwestern Nebraska. Thunderstorm wind gusts up to 60 MPH were reported in Keith county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 28, 2:12 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, May 28, 2:12 PM MST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
412 PM CDT Sat May 28 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 354 PM CDT Sat May 28 2022

The main concern in the short term will be thunderstorm
development late this afternoon and evening and then again on
Sunday. There is a dryline across the west that will continue to
push into western Nebraska. This becomes the focus for
thunderstorm development across southwest Nebraska. The
environment across SW Nebraska is a little limited however, as
there is a lot of inhibition. There have been a few thunderstorms
that have tried to develop across the northeast CO border, however
they are struggling to sustain. Confidence is low to medium in
thunderstorm development across southwest Nebraska, with
inhibition and limited moisture. Storms will generally be isolated
in nature this afternoon. Generally don't expect much development
until after 5pm CT as the upper level jet moves into western
Nebraska. Bufkit soundings around that area were showing inverted
V soundings suggesting the main threat would be damaging winds. A
secondary threat of large hail will also be possible with storms
that develop late this afternoon into the early evening. As
convection moves eastward it is expected to form a broken line of
storms with much of the focus across the northern Sandhills into
north central Nebraska. Storms will be mostly elevated in nature,
with again bufkit again showing inverted-v soundings across the
northern Sandhills. The environment is very favorable for damaging
wind gust and this will be the primary hazard with these storms.
There may also be a secondary potential for a hail threat as well
with the elevated storms.

For Sunday, A short wave trof will move into the High Plains. A jet
streak will move into the High Plains as well. Thunderstorm
development is expected Sunday afternoon and evening. Thunderstorms
will initially be isolated but should become more scattered in
nature by evening. Initial storm development will be across
western Nebraska, generally west of HWY 83 then spread eastward.
As storms move eastward they may interact with the LLJ,
intensifying storms. Severe storms are expected to be east of the
forecast area by midnight, however there still may be lingering
storms through the overnight hours.

.LONG TERM...(Monday through Saturday)
Issued at 354 PM CDT Sat May 28 2022

The main concern in the long term will be thunderstorms on
Memorial Day. A few of the models have begun to shift thunderstorm
development westward with the latest runs, moving farther west
into the Sandhills for Monday. A strong jet max will move into the
region Monday afternoon as the upper level trof digs into the
area. As of right now, the greatest threat for severe
thunderstorms remains to the east of the forecast area, but will
need to continue to monitor as a shift to the west with the system
will shift the severe thunderstorm potential as well. Temperatures
will also cool down Tuesday and Wednesday with highs only in the
60s, before warming up the remainder of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1231 PM CDT Sat May 28 2022

VFR is expected across wrn and ncntl Nebraska until about 23z this
afternoon. Thereafter, isolated to scattered thunderstorm coverage
are expected to develop, generally along and north of Interstate
80. Storm coverage would likely increase northward across nrn
Nebraska and last until 06z. Isolated storm coverage is expected
thereafter.

MVFR ceilings are possible 09z-15z across ncntl Nebraska. VFR is
expected across wrn Nebraska 06z-18z tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Gomez
LONG TERM...Gomez
AVIATION...CDC
Hazardous weather outlook, May 28, 1:16 PM MST, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
316 PM CDT Sat May 28 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-292030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
316 PM CDT Sat May 28 2022 /216 PM MDT Sat May 28 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Elevated fire conditions are expected along and south of
Interstate 80 until sunset. The concern is gusty winds and
humidity near or below 20 percent.

Isolated to scattered severe thunderstorms are possible this
evening. The area of concern is generally along and north of
Interstate 80 and the hazards are large hail and damaging wind
gusts in excess of 70 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Scattered to numerous severe storms are possible late Sunday
afternoon and evening with the best chance across north central
Nebraska. Very large hail and damaging winds are the main
threats. An isolated tornado is also possible.

Thunderstorms are possible Monday. The risk of organized severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and Sunday.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 28, 3:29 PM MST, 40 minutes before
Special Weather Statement
National Weather Service North Platte NE
429 PM MDT Sat May 28 2022

NEZ004-094-282245-
Sheridan NE-Western Cherry NE-
429 PM MDT Sat May 28 2022

...A strong thunderstorm will impact portions of northwestern Cherry
and north central Sheridan Counties through 445 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Gordon, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hoover Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4284 10221 4292 10240 4300 10235 4300 10205
TIME...MOT...LOC 2228Z 212DEG 26KT 4298 10226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gomez
Special weather statement, May 28, 3:38 PM MST, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
538 PM CDT Sat May 28 2022

NEZ022-056>059-282330-
Deuel NE-Garden NE-Perkins NE-Lincoln NE-Keith NE-
538 PM CDT Sat May 28 2022

...Strong thunderstorms will impact portions of northeastern Perkins,
Keith, western Lincoln, southeastern Garden and northeastern Deuel
Counties through 630 PM CDT/530 PM MDT/...

At 538 PM CDT/438 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Big Springs to near
Wallace. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ogallala, Big Springs, Sutherland, Hershey, Paxton, Wallace, Brule,
Madrid, Elsie, Keystone, Kingsley Dam, Sarben, Lemoyne, Sutherland
Reservoir State Recreation Area, Roscoe, O'Fallons, Megeath, Eagle
Gulch Campground, Ruthon and Grainton.

This includes the following highways...
 Highway 61 between mile markers 73 and 107.
 Highway 92 between mile markers 120 and 138.
 Highway 97 between mile markers 3 and 5.
 Interstate 80 in Nebraska between mile markers 108 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4139 10198 4125 10076 4073 10121 4110 10222
TIME...MOT...LOC 2238Z 218DEG 27KT 4112 10208 4082 10124

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, May 28, 3:52 PM MST, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
552 PM CDT Sat May 28 2022

NEZ035-057>059-282330-
Arthur NE-Perkins NE-Lincoln NE-Keith NE-
552 PM CDT Sat May 28 2022

...Strong thunderstorms will impact portions of southwestern Arthur,
northeastern Perkins, Keith and northwestern Lincoln Counties through
630 PM CDT/530 PM MDT/...

At 551 PM CDT/451 PM MDT/, Doppler radar was tracking strong
thunderstorms producing a landspout along a line extending from 9
miles northwest of Brule to near Wallace. Movement was northeast at
30 mph.

HAZARD...Landspouts and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Ogallala, Sutherland, Hershey, Paxton, Sarben, Lemoyne, Keystone,
Sutherland Reservoir State Recreation Area, Roscoe, Kingsley Dam,
Eagle Gulch Campground, Coker, O'Fallons, Nevens, Broganville,
McKeag, Otter Creek Campground, Lake View Campground, Big Bald Hill
and Belmar.

This includes the following highways...
 Highway 61 between mile markers 82 and 116.
 Highway 92 between mile markers 122 and 138.
 Interstate 80 in Nebraska between mile markers 120 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake McConaughy, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4153 10193 4122 10078 4083 10111 4116 10205
TIME...MOT...LOC 2251Z 218DEG 27KT 4121 10200 4090 10116

LANDSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, May 28, 4:06 PM MST, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
506 PM MDT Sat May 28 2022

NEZ004-094-282345-
Sheridan NE-Western Cherry NE-
506 PM MDT Sat May 28 2022

...A strong thunderstorm will impact portions of west central Cherry
and southeastern Sheridan Counties through 545 PM MDT...

At 506 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Ellsworth, or 30 miles southeast of Rushville, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Hill, Billys Lake, Morgan Lake, Wolf Hill and Argo Hill.

This includes Highway 61 between mile markers 187 and 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight MDT for
the Panhandle of and north central Nebraska.

&&

LAT...LON 4220 10211 4228 10232 4264 10219 4241 10167
TIME...MOT...LOC 2306Z 214DEG 19KT 4234 10213

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gomez

The radar

The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Keith

When
May 28, 4:09 PM MST
Where
Keith County, 0.86 mi SE of Lemoyne
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.270, -101.810

A thunderstorm wind gust of 62 MPH was measured on a home weather station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021175.